Hail, Wise
- When
- April 27, 6:42 AM CST
- Where
- Wise County, 2.9 mi E of Boonsville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.070, -97.820
Nickel sized hail was reported in the Boonesville community.
A complex of severe thunderstorms developed along a cold front in the afternoon and evening hours of April 27th and the early morning hours of April 28th. The storms produced numerous reports of large hail, up to the size of baseballs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A complex of severe thunderstorms developed along a cold front in the afternoon and evening hours of April 27th and the early morning hours of April 28th. The storms produced numerous reports of large hail, up to the size of baseballs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 27, 5:50 AM CST, 52 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 650 AM CDT SUN APR 27 2014 .AVIATION... /12Z TAFS/ CONCERNS...STORMS CHANCES...CEILINGS...CROSSWINDS. STORM CHANCES... DESPITE SIGNIFICANT LAPSE RATES (AROUND 8C/KM) ABOVE A LINGERING INVERSION...THE BEST FORCING FOR ASCENT REMAINED WELL WEST OF TAF SITES OVERNIGHT...AND THIS INSTABILITY HAS YET TO BE REALIZED. A FRONTAL BOUNDARY IS APPROACHING WICHITA FALLS...WITH SHOWERS AND THUNDERSTORMS ALONG IT. A PREFRONTAL TROUGH HAS REMAINED AROUND 60 MILES AHEAD OF THE FRONT THROUGHOUT THE NIGHT. ONCE THE CONVERGENCE ALONG THIS WIND SHIFT ENTERED THE DEEPER MOISTURE ACROSS NORTH TEXAS...CONVECTIVE INITIATION BEGAN ALONG IT AS WELL. DESPITE THIS MECHANICAL FORCING IN THE LOW-LEVELS...FWD 12Z RAOB MAINTAINED A STOUT CAP (12F). AS A RESULT...THE STORMS THIS MORNING ARE UNLIKELY TO TAP THE BUOYANT SURFACE LAYER. NONETHELESS...THE STEEP LAPSE RATES ALOFT SHOULD ALLOW FOR SOME UPDRAFTS SUPPORTIVE OF HAIL. THE POTENTIAL WINDOW FOR DIRECT IMPACTS AT METROPLEX TAF SITES WILL BE SMALL (GENERALLY 8-10 AM CDT)...BUT BOTH NORTH AND WEST DEPARTURES MAY BE ADVERSELY AFFECTED THROUGHOUT THE MORNING PUSH. THE MAIN FRONT WILL PUSH EAST OF THE I-35 CORRIDOR LATE THIS MORNING...BRINGING AN END TO THE STORM CHANCES. CEILINGS AND CROSSWINDS... MVFR CEILINGS WILL PREVAIL UNTIL A MID-MORNING PREFRONTAL TROUGH VEERS THE WINDS WEST OF SOUTH. THE LATE MORNING FRONTAL PASSAGE WILL VEER THE WINDS FURTHER...AND SPEEDS WILL INCREASE. WITH SUSTAINED SPEEDS OVER 20KTS AND FREQUENT GUSTS EXCEEDING 30KTS... THESE SOUTHWEST WINDS WILL CAUSE SIGNIFICANT CROSSWIND ISSUES AT LOVE FIELD AND LIMIT THE AVAILABILITY OF THE DIAGONALS AT DFW THIS AFTERNOON. 25 && .PREV DISCUSSION... /ISSUED 310 AM CDT SUN APR 27 2014/ A PACIFIC COLD FRONT WILL CONTINUE TO SURGE THROUGH WEST TEXAS EARLY THIS MORNING AND WILL OVERTAKE THE DRYLINE BEFORE IT ARRIVES IN NORTH TEXAS. THE COLD FRONT WILL REACH THE WESTERN CWA BETWEEN 6 AND 7 AM AND PROGRESS STEADILY EASTWARD AS A POWERFUL UPPER LOW LIFTS FROM SOUTHERN COLORADO/NORTHERN NEW MEXICO TO NORTHERN KANSAS BY THIS AFTERNOON. THE 00Z FWD SOUNDING INDICATED A STOUT (10 DEGREE) CAP IN PLACE WITH NEARLY DRY ADIABATIC LAPSE RATES ABOVE IT. WE EXPECT SOME ELEVATED THUNDERSTORMS TO DEVELOP THIS MORNING AS THE COLD FRONT AND UPPER LOW MOVE EAST. THE BEST STORM CHANCES THIS MORNING WILL BE ACROSS THE NORTHERN HALF OF THE REGION WHERE THE BEST LARGE SCALE FORCING WILL RESIDE. SINCE ELEVATED INSTABILITY WILL REMAIN HIGH...ANY MORNING STORM THAT DOES MANAGE TO FORM WILL HAVE A POTENTIAL TO PRODUCE LARGE HAIL. THERE WILL BE A CHANCE OF SOME SURFACE BASED STORMS ACROSS THE EASTERN PORTION OF NORTH TEXAS THIS AFTERNOON ALONG THE COLD FRONT AS IT SLOWS DOWN. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH ANY OF THESE AFTERNOON STORMS. ALL STORMS SHOULD MOVE EAST OF THE REGION THIS EVENING ONCE DRIER AIR FILTERS IN BEHIND THE COLD FRONT. THE PASSAGE OF THE COLD FRONT WILL TURN THE WIND TO THE SOUTHWEST OR WEST AND INCREASE SPEEDS BETWEEN 20 AND 30 MPH ALONG WITH SOME GUSTS NEAR 40 MPH...ESPECIALLY ACROSS THE WESTERN HALF OF THE REGION. THEREFORE...WE WILL ISSUE A WIND ADVISORY GENERALLY WEST OF THE INTERSTATE 35 CORRIDOR FROM 10 AM UNTIL 7 PM. WIND SPEEDS ACROSS THE EASTERN HALF OF THE REGION SHOULD REMAIN JUST BELOW ADVISORY CRITERIA. ADIABATIC COMPRESSION/WARMING TODAY WILL RESULT IN AFTERNOON HIGHS IN THE MIDDLE AND UPPER 80S AND EVEN SOME LOWER 90S IN THE SOUTHWEST ZONES. THE HOT...WINDY AND DRY AIR WILL RESULT IN ELEVATED FIRE WEATHER CONDITIONS ACROSS THE WESTERN HALF OF THE REGION. HOWEVER...WE WILL NOT ISSUE A RED FLAG WARNING DUE TO GREEN VEGETATION. WIND SPEEDS WILL DECREASE THIS EVENING AS THE BOUNDARY LAYER DECOUPLES AND TEMPERATURES COOL INTO THE 50S OVERNIGHT. UPPER LEVEL NORTHWEST FLOW WILL PREVAIL ACROSS TEXAS THROUGH THE UPCOMING WORK WEEK AS A HIGH AMPLITUDE RIDGE REMAINS ON THE WEST COAST AND A DEEP TROUGH DOMINATES THE EASTERN HALF OF THE COUNTRY. THIS PATTERN WILL KEEP NORTH TEXAS WEATHER DRY AND QUIET WITH HIGHS MAINLY IN THE 70S TO LOWER 80S...AND LOWS IN THE UPPER 40S AND 50S. 79 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 87 57 84 53 77 / 30 5 5 10 5 WACO, TX 89 55 86 52 81 / 20 5 5 5 5 PARIS, TX 84 57 80 52 76 / 50 20 5 10 10 DENTON, TX 87 51 84 49 79 / 30 5 5 10 5 MCKINNEY, TX 86 53 85 50 76 / 40 10 5 10 5 DALLAS, TX 86 61 86 55 79 / 30 5 5 10 5 TERRELL, TX 87 56 84 53 80 / 30 10 5 10 10 CORSICANA, TX 88 58 86 56 81 / 40 10 5 10 10 TEMPLE, TX 89 59 86 56 79 / 20 5 5 5 5 MINERAL WELLS, TX 88 51 87 50 78 / 20 5 5 10 5 && .FWD WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING FOR TXZ091-092-100>103-115>118-129>133-141>144-156-157. && 25/79
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 330 AM CDT SUN APR 27 2014 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281100- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 330 AM CDT SUN APR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF NORTH AND CENTRAL TEXAS TODAY. THE THUNDERSTORM CHANCES WILL SHIFT EAST OF THE I-35 CORRIDOR THIS AFTERNOON...THEN INTO EAST TEXAS THIS EVENING...AS A PACIFIC FRONT MOVES THROUGH THE REGION. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. GUSTY SOUTHWEST WINDS BEHIND THE FRONT WILL USHER IN MUCH DRIER AIR. WEST OF THE I-35 CORRIDOR...AFTERNOON TEMPERATURES WILL SOAR INTO THE MID AND UPPER 80S...DROPPING RELATIVE HUMIDITY VALUES BELOW 20 PERCENT. THE COMBINATION OF THE GUSTY WINDS AND LOW HUMIDITY WILL RESULT IN A RISK OF GRASS FIRES...MAINLY ALONG AND WEST OF A LINE FROM GAINESVILLE...TO FORT WORTH...TO GATESVILLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUESTED TODAY...MAINLY EAST OF THE I-35 CORRIDOR THIS AFTERNOON. 25
The Dallas/Ft Worth radar (KFWS), 73 km away, was scanning. The volume nearest the first event began at 12:41 UTC.
24 hail. Local standard time, as filed.
Nickel sized hail was reported in the Boonesville community.
Trained spotters reported quarter sized hail near Decatur.
Quarter sized hail fell to the southeast of Decatur.
Trained spotters reported hail as large as quarters, although the hail ranged in size.
Amateur radio spotters reported half dollar sized hail in the city of Murphy.
Amateur radio spotters reported half dollar sized hail near the intersection of Parker Road and St. Paul.
Quarter sized hail was reported in Wylie.
Penny to quarter sized hail was reported in the city of Ennis. This was reported by the Ennis Police Department.
The Kaufman County Emergency Manager reported golf ball sized hail near Rosser.
The Kaufman County Emergency Manager reported golf ball sized hail in Grays Prairie.
Amateur radio spotters reported golf ball sized hail between Kemp and Kaufman, along US 175.
Broadcast media reported baseball sized hail smashed several vehicle windows just west of Canton.
Baseball sized hail fell in the Edgewood Community in Van Zandt County.
The Van Zandt County Emergency Manager reported golf ball sized hail approximately one mile north of Edgewood. The hail broke windows and damaged several roofs.
Nickel sized hail was reported just north of Groesbeck.
Trained spotters reported quarter sized hail just south of Teague.
The Anderson County Emergency Manager reported nickel sized hail.
The Anderson County emergency manager reported hail grew to the size of half dollars near Highway 294 and Farm to Market Road 1990.
Nickel sized hail was reported on the west side of Palestine.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514678, 514515, 514507, 514506, 514512, 514511, 514509, 514508, 514513, 514510, 514514, 514516, 514527, 514526, 514517, 514518, 514519, 514528, 514520, 515199, 514521, 514522, 514525, 515201.